Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 90, NWS Austin/San Antonio, TX

May 5, 2008Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 5, 2008, 11:38 PM CDT for Frio County, Zavala County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 11:38 PM CDT (04:38 UTC)
Expired
May 6, 2008, 12:45 AM CDT
In force
67 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 99 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 12:04 AM CDTTSTM WND DMG1 Ese Frio Town, TXTHE FOREMAN AT THE ROCKHOUSE RANCH ALONG FM 140 REPORTED LARGE TREE BRANCHES DOWN AND A TREE SNAPPED IN HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 060438
SVREWX
TXC163-507-060545-
/O.NEW.KEWX.SV.W.0090.080506T0438Z-080506T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRIO COUNTY...
  EXTREME NORTHEASTERN ZAVALA COUNTY...

* UNTIL 1245 AM CDT.

* AT 1135 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR FRIO TOWN...OR 16 MILES EAST OF BATESVILLE. THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRIO TOWN BY 1245 AM CDT...

LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946
TIME...MOT...LOC 0438Z 211DEG 1KT 2900 9935

$$
3 follow-up statements
000 
WWUS54 KEWX 060456
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 PM CDT MON MAY 5 2008

TXC163-507-060545-
/O.CON.KEWX.SV.W.0090.000000T0000Z-080506T0545Z/
FRIO TX-ZAVALA TX-
1155 PM CDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EXTREME NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES...

AT 1152 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR FRIO TOWN...OR 15 MILES NORTHWEST OF PEARSALL...MOVING
SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL MOVE SOUTHEAST ALONG HIGHWAY 140.

LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946
TIME...MOT...LOC 0455Z 295DEG 4KT 2899 9931

$$
000 
WWUS54 KEWX 060516
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1216 AM CDT TUE MAY 6 2008

TXC163-507-060545-
/O.CON.KEWX.SV.W.0090.000000T0000Z-080506T0545Z/
FRIO TX-ZAVALA TX-
1216 AM CDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EXTREME NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES...

AT 1213 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR FRIO TOWN...OR 14 MILES NORTHWEST OF PEARSALL...MOVING
SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY. IT WILL IMPACT FM 140 IN THE FRIO TOWN AREA.

LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946
TIME...MOT...LOC 0516Z 295DEG 4KT 2898 9929

$$
000 
WWUS54 KEWX 060538
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1237 AM CDT TUE MAY 6 2008

TXC163-507-060547-
/O.EXP.KEWX.SV.W.0090.000000T0000Z-080506T0545Z/
FRIO TX-ZAVALA TX-
1237 AM CDT TUE MAY 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES WILL EXPIRE AT 1245 AM CDT...

AT 1235 PM CDT...THE THUNDERSTORM NEAR FRIO TOWN HAD WEAKENED BELOW 
SEVERE LEVELS. AS A RESULT...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE. SMALL HAIL IS STILL POSSIBLE WITH THIS STORM 
THROUGH 1245 AM CDT. 

LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946
TIME...MOT...LOC 0537Z 295DEG 4KT 2897 9926

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:04 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 5, 9:04 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CDT MON MAY 5 2008

.UPDATE...
AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS SOUTH
CENTRAL TEXAS WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS OF MEXICO TO NORTHWEST OF THE BIG
BEND OVER FAR WESTERN TEXAS. 18Z MODELS CONTINUE TO SUGGEST THAT
THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND MOVE
EAST ACROSS SOUTH CENTRAL TEXAS LATE THIS EVENING AND DURING THE
OVERNIGHT HOURS AS AN MCS. THIS SEEMS REASONABLE GIVEN LOW LEVEL
JET AND INFLOW WITH FAVORED TRACK BEING SOUTH OF HIGHWAY 90. HAVE
REMOVED THUNDER MENTION ACROSS EASTERN AREAS FOR THIS EVENING DUE
TO THE LOSS OF INSTABILITY AND INCREASED CAPPING. TEMPERATURES AND
DEWPOINTS ARE RUNNING SLIGHTLY COOLER ACROSS NORTHEASTERN AREAS
THAN EARLIER GRIDS INDICATED AND HAVE GONE A LITTLE COOLER FOR
TONIGHT INTO TUESDAY MORNING THERE. OTHERWISE, REMAINDER OF
FORECAST ON TRACK AS 18Z MODELS MAINTAINED PREVIOUS REASONING.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BE MET WEDNESDAY AFTERNOON
ACROSS THE WESTERN HILL COUNTRY TO RIO GRANDE PLAINS. RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT AND WESTERLY WINDS OF 20 TO 30 MPH
CAN BE EXPECTED. HOWEVER, RAIN FALLING TONIGHT THROUGH TUESDAY
NIGHT MAY LESSEN THIS.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT MON MAY 5 2008/

AVIATION...
VARYING CEILINGS FROM MVFR TO VFR WILL BECOME UNIFORM AT MVFR
LEVELS BY 05Z. ISOLATED SHOWERS WILL STREAM NORTH ACROSS SOUTH
CENTRAL TEXAS WHILE A BROKEN LINE OF THUNDERSTORMS OVER MEXICO
MOVES EAST...REACHING KDRT AROUND 02Z. SHOWER ACTIVITY WILL BE ON
THE INCREASE OVERNIGHT RESULTING IN IFR CEILINGS BY 07Z WITH MVFR
VSBY IN RAIN SHOWERS AND FOG. CEILINGS WILL LIFT TO MVFR LEVELS BY
16Z, THEN VFR LEVEL BY 21Z. WINDS WILL REMAIN SELY AT 10 TO 15
KTS OVERNIGHT, BECOMING GUSTY TO 25 KTS AFTER 20Z.

PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 5 2008/

DISCUSSION...
SCATTERED LIGHT SHOWERS ARE SLOWLY BEGINNING TO DEVELOP ALONG THE
COASTAL PLAINS AND ARE POPPING UP ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND
INTENSITY DURING THE EVENING AND INTO THE OVERNIGHT HOURS. GFS
AND ECMWF GUIDANCE ARE STILL INDICATING THE DEVELOPMENT OF AN MCS
OVERNIGHT ACROSS THE RIO GRANDE PLAINS. WHILE AVERAGE ACCUMULATIONS
WILL GENERALLY BE ABOUT ONE QUARTER TO ONE HALF OF AN INCH...SOME
AREAS WILL SEE LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1-3 INCHES
POSSIBLE BEFORE SUNRISE. RAIN CHANCES WILL DROP OFF DRAMATICALLY
TUESDAY MORNING AS DRIER AIR PUSHES INTO THE REGION.

THE UPPER LOW TO THE WEST IS NOW EXPECTED TO TRACK A LITTLE
FURTHER TO THE SOUTH THAN PREVIOUSLY ANTICIPATED. CURRENT GUIDANCE
PUSHES THE LOW ACROSS WEST TEXAS AND INTO THE RED RIVER VALLEY ON
WEDNESDAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS EXPECTED OVERNIGHT
TUESDAY AND INTO WEDNESDAY AS THE DRYLINE CREEPS IN FROM THE WEST
AHEAD OF THE LOW. MODERATE SE FLOW IN THE BL ON TUESDAY WILL AID
IN SOME MOISTURE RECOVERY. THE BEST CHANCE FOR RAIN WILL BE ACROSS
THE WESTERN HILL COUNTRY AND ALONG THE EDWARDS PLATEAU LATE
TUESDAY...THEN SHIFTING TO THE NORTHEASTERN COUNTIES BY WEDNESDAY
MORNING. SOME OF THE STORMS WHICH DEVELOP LATE TUESDAY/EARLY
WEDNESDAY COULD BECOME SEVERE. SLIGHT CHANCES FOR RAIN WILL
CONTINUE INTO WEDNESDAY AFTERNOON ACROSS EASTERN SOUTH CENTRAL
TEXAS AS THE UPPER LOW PROGRESSES INTO THE SOUTHERN GREAT PLAINS.

WARM CONDITIONS ARE IN STORE FOR THE END OF THE WORKWEEK AS WINDS
SHIFT TO THE SOUTHWEST LATE WEDNESDAY AND INTO THURSDAY IN THE WAKE
OF THE PASSAGE OF THE LOW. THE WARM AND VERY DRY AIR WILL EASILY
PUSH TEMPERATURES INTO THE MID-90S ACROSS THE METRO AREAS AND UPWARDS
OF THE CENTURY MARK ALONG THE RIO GRANDE PLAINS AND IN THE VALLEY.
WINDS WILL RETURN TO THE SOUTHEAST LATE THURSDAY...BUT GULF MOISTURE
WILL BE TOO LIMITED FOR ANYTHING OTHER THAN AN INCREASE IN CLOUDS.
ZONAL FLOW ALOFT WILL KEEP TEMPERATURES (BOTH MAX AND MIN) ABOUT
10 DEGREES ABOVE MID-MAY NORMALS THROUGH THE WEEKEND...BUT NO NEW
RECORDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  84  69  83  64 /  40  20  30  40  10
AUSTIN BERGSTROM INTL AIRPORT  67  85  69  84  64 /  40  20  30  40  10
DEL RIO INTL AIRPORT           72  90  69  96  66 /  50  10  40  -   -
SAN ANTONIO INTL AIRPORT       68  84  70  86  65 /  50  20  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, May 5, 5:49 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT MON MAY 5 2008

TXZ171>173-183>194-202>209-217>225-228-061100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE
TODAY AND TONIGHT WITH SHOWERS AND THUNDERSTORMS. THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL WILL BE GREATEST TONIGHT ALONG THE RIO
GRANDE VALLEY AND OVER THE RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS VAL
VERDE COUNTY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXPAND
EAST AND SOUTH TUESDAY EVENING INTO THE WESTERN HILL COUNTRY...
INCLUDING KINNEY AND UVALDE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY LATE TUESDAY WITH
THE THREAT OF SEVERE THUNDERSTORMS ON THE RISE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:58 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala2 hr
May 5, 11:38 PM CDTFlash Flood WarningEWXFrio, Zavala3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.